Aug 20, 2017
Some one I am close to is HIV positive for 16 yrs. Until 8 months ago was taking medication to keep it symptom free. I months ago he lost his insurance coverage and quit taking the medication. Soon afterwards he began to have weight loss, and neuropathy in both legs and pain in spine. Now, 8 months later is in a w/c with loss of use of both legs. His vision is going and he has problems seeing. He has been seen by a dr. & had labs which indicate these are not related to HIV. He does have a history of mono, hepatitis and meningitis. I would like to know questions for him to ask doctors, and if you have any suggestions for assistance in Texas. He does not have an actual diagnosis, so it is delaying applying for disability. I am helping him as much as I can but we are not getting anywhere. Thank you for ANY advice.
Response from Dr. Young
Hello and thanks for posting.
Sorry to learn about your friend. His disease course sounds unfortunately typical for people living with HIV who, for one reason or another, interrupt their treatment, with rapid disease progression (or return to pretreatment health). I'm perplexed by his doctors' diagnostic difficulty as it pertains to disability. Even without a clear cut cause, one can readily render the diagnosis of weight loss, peripheral neuropathy, paralysis (or weakness) and loss of vision. While perhaps not caused directly by HIV, their presence in one living with HIV (and with laboratory assessments) likely meet criteria for AIDS. Any of these (with the severity you've noted) would be sufficient to complete forms for disability.
Your friend should have quickly been placed back on HIV treatments and hopefully by now, attained an undetectable HIV viral load. It's relevant to ask if this is indeed the case. Ask if his neuropathy is HIV-related, could his vision be CMV retinopathy or HIV retinopathy? These are AIDS-defining illnesses. Did his weight loss reach 10% of his baseline weight? If so, this is an AIDS-defining illness. Your friend's situation is serious and deserves urgent medical- and non-medical support.
Sounds like your friend could benefit from having an active case manager or peer advocate. You didn't mention in which city in Texas he lives, but most large cities have good HIV/AIDS service organizations that might be able to help.
I hope this is helpful. Feel free to write back. BY
Can I eat meat before taking ART medicine?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.